PDA

View Full Version : Prednisone Problems



Shea508
01-05-2008, 09:18 PM
I'm finding the longer I'm on Prednisone the more problems it is creating - beyond the usual suspects, lol...

I've been on it over four years straight now, and have found little help from other meds that have been supposed to be able to take its place. Most of the issue with finding new meds to take over its help have been from complications from other physical issues (ex- I have spinal complications from sports injuries which has made many docs refer to neurologists and such for testing for MS, and they are not-all-too-confident on trying many things even yet after this long, etc).

The new biggie I'm now looking at is glaucoma. Diagnosed within this last year. I've been handling all the regular problems like my face changing, necrosis, bleeding & bruising, circulation problems, migranes, huge flares from surgeries, all that regular stuff. Anyone else having complications from prednisone like this? If so (or even if not) does anyone have any ideas to offer??

Shea

Saysusie
01-06-2008, 02:47 PM
High doses or long-term use of prednisone can cause glaucoma. Glaucoma is the increase of pressure inside the eye. Glaucoma is painless, but it can become very serious and can, sometimes, lead to permanent vision loss or even blindness. Treatment includes prescriptive eye drops. These eye drops are used to reduce the volume of fluid in the eye or increase its flow out of the eye. These drops must be used several times a day and side effects include headaches, stinging, burning, and redness.

Also:
Laser surgery may be used to remove the blockage or increase fluid outflow from the eye. In trabeculoplasty, the trabecular meshwork is pulled open; in iridotomy, outflow is increased by making a hole in the iris; and in cyclophotocoagulation, the eye is treated to reduce fluid production. Side effects from laser surgery can include inflammation, and the procedure may need to be repeated.

Microsurgery involves a new opening being created in the eye to help the excess fluid drain. This treatment is often only used after other treatments are not successful. Side effects can include inflammation, cataract, and cornea problems.

I assume that your doctor is aware of the glaucoma. Has he talked to you about any of these options? Please let us know what you and your doctors decide!

We are here for you.
Peace and Blessings
Saysusie

Faith
01-06-2008, 06:11 PM
Hi Shea508,

Have you talked with your rhuemy about maybe Plaquenil? Have you been on it before? It might be an alternate solution. Another option is Methotrexate injections which bypasses the organs due to not being absorbed.

My neighbor was on Prednisone for 15 years and she is now having several problems; it was ruined most or all of her organs. It's very scarry!!

Take it easy and take care.

Faith

Shea508
01-07-2008, 05:29 PM
Hi Faith & Susie - and thank you for your responses! I have now realized I didnt put this thread where it should have been - under medications... :oops:

Yes, Ive been on Plaquenil before, and am now (for a little over a year) been on Methotrexate. I see my rheumy this wednesday, and we have been discussing looking into other options as the methotrexate doesnt seem to do the job it was doing, however with the add'l complications from being on prednisone for so long, it may not be the problem of methotrexate not being the right helper, but in reality the prednisone's damages... :roll:

I also know people with Glaucoma, those who take the drops and those who have had one type of the laser surgery, but neither from SLE-related reasons. I've been having to get the pressure tests for years now, as the pressure has gradually been increasing since 2003. This past year (2007) came the actual diagnosis. Just more to discuss when I see my rheumy on Wednesday.

This past year I've also had the first spinal neurosurgery I've ever agreed to, on my cervical spine. I'm about to consider the same surgery on my lumbar spine, where I've broken the vertebrae more than once in the past. This one will be more of a challenge to recover from, as the bones have healed unevenly and could produce issues either at first or over time. The good news is my neurosurgeon who did the most remarkable job on my neck is more than willing to do the lumbar surgery and that - at the very least - eases my stress of having it done... I know the odds are 30/30/30 - in favor of a good result, in staying the same, and in getting worse - simply due from the type of injuries/damage Ive had over the years. The thing that has saved me from severe paralysis has been prednisone time and time again - so even before I was on it full time, I have had several trials of it in high doses (IV) to keep from having permanent paralysis after these accidents. Hmm, prednisone - the wonder drug I really should have wondered more about, eh?? Again, just more to discuss on wednesday, lol...

I guess I'm just sick and tired of being sick and tired, and from time to time it bothers me more than other times. :roll: I am usually one of the most positive people you might ever meet, cuz I really do believe that for everything I have wanted to try, I have at least tried - even if it didnt turn out well, I've been thankful for the lessons and the memories. The way I see it, I couldnt ask for more than that...
:roll: But I'd like not to fall apart over the meds I have to take to keep from falling apart, lol...

Thanks again ladies! Youre the best! :D
Shea

Faith
01-07-2008, 05:48 PM
Hi Shea508,

Just some other thoughts though I am not sure if they would pertain to Lupus since a coworker has arthritis. I have heard of Remicade (iv) and Humira shots. The Humira is relatively expensive through most insurance companies but something to toss around with the rhuemy.

Again, my neighbor was on prednisone for 15+ years and it has blown out most of her organs. The question would be how long would you be on this med?

Take care,

Faith